Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Elko, NV

July 24, 2017Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 24, 2017, 3:21 PM PDT for Lander County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 3:21 PM PDT (22:21 UTC)
Expired
Jul 24, 2017, 3:45 PM PDT
In force
24 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lander County, NV

The radar

The Reno radar (KRGX), 162 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS55 KLKN 242221
SVRLKN
NVC015-242245-
/O.NEW.KLKN.SV.W.0025.170724T2221Z-170724T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
321 PM PDT MON JUL 24 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lander County in north central Nevada...

* Until 345 PM PDT

* At 319 PM PDT, a severe thunderstorm was located 21 miles southeast
  of Middlegate, or 21 miles northeast of Gabbs, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Caroll Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail, damaging winds and deadly cloud 
to ground lightning. Seek shelter inside a well-built structure. 
Stay away from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3911 11780 3914 11779 3914 11781 3915 11779
      3916 11779 3919 11774 3924 11772 3933 11776
      3937 11776 3927 11740 3913 11756 3909 11775
TIME...MOT...LOC 2219Z 208DEG 19KT 3913 11769 

HAIL...1.00IN
WIND...60MPH
 
$$

DLW
1 follow-up statement
789 
WWUS55 KLKN 242250
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
350 PM PDT MON JUL 24 2017

NVC015-242300-
/O.EXP.KLKN.SV.W.0025.000000T0000Z-170724T2245Z/
Lander NV-
350 PM PDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANDER COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3911 11780 3914 11779 3914 11781 3915 11779
      3916 11779 3919 11774 3924 11772 3933 11776
      3937 11776 3927 11740 3913 11756 3909 11775
TIME...MOT...LOC 2250Z 208DEG 19KT 3925 11760 

$$

DLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:03 PM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 24, 2:03 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
203 PM PDT Mon Jul 24 2017

.SYNOPSIS...Active weather expected this week as monsoon moisture
will combine with a stalled trough along the California coast.
Numerous showers and thunderstorms are expected with the potential
for flash flooding as some of these storms could produce heavy
rainfall especially this afternoon and Tuesday. Drier air returns
towards the end of the week and will diminish chances for
precipitation.

&&

.SHORT TERM...Tonight through Wednesday. Showers and storms will
develop this afternoon across the CWA. Some of these storms could
be strong with gusty winds and even the potential for small hail.
PW values will be even higher today with increased threat for
flash flooding conditions. Flash flood watch has been issued.
Burn scars from recent fires will be especially susceptible to
flash flooding due to runoff. Given the forcing and instability,
storms could likely continue into the overnight and early Tuesday
morning.

70 KT jet across western NV will promote tilted updrafts and
increased probability of severe convection across Humboldt into
Lander counties. Potentially damaging hail and severe wind gusts
will be primary threats today combined with the flash flood
threat. Still expecting widespread scattered to numerous tstms
Tuesday across the CWA as the mid-level low moves eastward
providing for better dynamics across the area.

Flash flooding threat will continue into Wednesday as more tstms
develop across the state. Models are pegging north central and ELko
county for centroid for maximum precipitation.

.LONG TERM...Wednesday night through next Monday.

The break down of the California low and its energy being absorbed
and shunted northeast in the stronger southwest flow aloft will
bring a push of drier air into northwest Nevada on Thursday.
Monsoonal moisture will linger across northeast and east central
parts of the state Thursday through Saturday which will provide
a continued threat of isolated thunderstorms each
afternoon/evening, some of which could produce locally heavy
downpours as PWs will still be around 0.75 to 1.00 inch. Daytime
temperatures will also rebound back up into the 90s as cloud cover
will be less extensive than earlier in the week. Another surge of
monsoonal moisture is poised to stream back northward into the
Nevada later this weekend and early next week. Some of this
moisture may eventually include the remnants of tropical system
Hilary. So it appears another convectively active period with the
potential for locally heavy rainfall/flash flooding, and isolated
severe weather could be on the horizon of the later extended
period.

&&

.AVIATION...Scattered showers and thunderstorms will redevelop
this afternoon and persist well into the evening given surge
of monsoonal moisture and available instability around and
enroute all TAF sites over the next 24 hours. Outflow winds over
30 knots, locally heavy downpours and small hail along with
reduced visibilities are likely in the vicinity of stronger
convective cells. Isolated severe wind gusts/wet microbursts over
50 knots possible with a few of the more intense descending storm
cores.

&&

.FIRE WEATHER...Expect scattered to numerous showers and
thunderstorms through Wednesday across all zones as monsoon
moisture and a storm system combine to produce potentially heavy
rainfall for northeastern Nevada. Slightly drier air in northern
Nevada will promote scattered dry thunderstorms and critical fire
weather conditions this afternoon in fore zones 468, 469 and 470
primarily north of I-80. Thunderstorms should quickly transition
to wet after sunset. Flash flooding and strong to severe storms
will be possible and could extend into Wednesday. Additionally,
monitoring of recent burn scars for the potential of flash
flooding and/or debris flows in and around recent burn scars will
be monitored closely. This active pattern will continue through
the week.

&&

.HYDROLOGY...A Flash Flood Watch continues for the entire CWA
through Tuesday. Deep monsoon moisture in place south of I-80
combined with a mid-level disturbance west of the northern CA
coast will allow for widespread convection across a large portion
of the state. Rainfall today will moisten lower levels of the
atmosphere and which could make expected showers thunderstorms
tomorrow even more , especially on already saturated soils from
recent thunderstorm activity. Primary concern will be recent burn
scars, including the Oil Well, Roosters Comb, Snowstorm, Red
Springs, Cole Creek, Strawberry, and Tabor Flats burns scars.
There are also other recent burn scars that will be closely
monitored.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Eastern Elko
County-Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

Flash Flood Watch through Tuesday evening for Humboldt County-
Northeastern Nye County-Northern Elko County-Northern Lander
County and Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County-Southern Lander County and Southern
Eureka County-Southwestern Elko County-White Pine County.

&&

93/95/95/93

In the hours before

Special weather statement, Jul 24, 12:48 PM PDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Elko NV
1248 PM PDT MON JUL 24 2017

NVZ036-037-040-242030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
1248 PM PDT MON JUL 24 2017

...SPECIAL WEATHER STATEMENT...

At 1247 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles east of New Pass Summit, moving northeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
New Pass Summit, Austin, Bob Scott Summit, Railroad Pass, Reese River
Valley and Mount Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 11736 3936 11777 3939 11775 3939 11770
      3943 11764 3947 11765 3952 11759 3953 11750
      3963 11746 3964 11749 3968 11746 3977 11750
      3992 11747 4001 11754 4016 11746 3970 11654
TIME...MOT...LOC 1947Z 209DEG 9KT 3954 11732

LW
Special weather statement, Jul 24, 12:51 PM PDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Elko NV
1251 PM PDT MON JUL 24 2017

NVZ035-037-040-041-242030-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
1251 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...NORTH
CENTRAL NYE...WEST CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES
UNTIL 130 PM PDT...

At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Eureka Airport, moving north at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Eureka, Eureka Airport, Pinto Summit, Little Fish Lake Valley,
Pancake Summit, Monitor Valley, Table Mountain and Antelope Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3875 11641 3889 11692 3981 11656 3951 11548
TIME...MOT...LOC 1950Z 200DEG 26KT 3953 11629

LW
Special weather statement, Jul 24, 1:45 PM PDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Elko NV
145 PM PDT MON JUL 24 2017

NVZ037-242130-
Southern Lander County and Southern Eureka County NV-
145 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES UNTIL 230 PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Austin, moving northeast at 15 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Austin, Mount Callaghan and Bob Scott Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3943 11693 3951 11715 3993 11701 3974 11643
TIME...MOT...LOC 2044Z 212DEG 13KT 3966 11693

LW
Special weather statement, Jul 24, 2:18 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Elko NV
218 PM PDT MON JUL 24 2017

NVZ040-041-242145-
Northwestern Nye County-Northeastern Nye County-
218 PM PDT MON JUL 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NYE COUNTY...

At 218 PM PDT, radar indicated strong thunderstorms were located
along a line extending from 27 miles southwest of Pinto Summit to 32
miles east of Manhattan. Movement was east at 20 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Little Fish Lake Valley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3915 11594 3840 11611 3842 11669 3913 11640
TIME...MOT...LOC 2118Z 255DEG 23KT 3917 11630 3861 11647

DLW
Special weather statement, Jul 24, 2:36 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
236 PM PDT MON JUL 24 2017

NVZ037-040-242215-
Northwestern Nye County-Southern Lander County and Southern Eureka
County-
236 PM PDT MON JUL 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES...

At 235 PM PDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles southeast of Middlegate to 6
miles south of Gabbs. Movement was northeast at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Gabbs, Berlin Ichthyosaur Sp and Ione.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3891 11820 3900 11820 3910 11777 3911 11780
      3912 11780 3917 11753 3893 11748 3866 11756
      3865 11789
TIME...MOT...LOC 2135Z 224DEG 32KT 3907 11789 3878 11791

DLW
Special weather statement, Jul 24, 2:48 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Elko NV
248 PM PDT MON JUL 24 2017

NVZ041-242230-
Northeastern Nye County NV-
248 PM PDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
330 PM PDT...

At 247 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 33 miles southeast of Hickison Summit to 27
miles east of Manhattan. Movement was northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of north central Nye
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 11584 3853 11598 3853 11643 3901 11630
TIME...MOT...LOC 2147Z 247DEG 16KT 3904 11638 3854 11656

DLW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:08 PM PDTSpecial Weather StatementLKNElko37 min
Jul 23, 5:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 23, 6:36 PM PDTSpecial Weather StatementLKNHumboldt39 min
Jul 24, 11:55 AM PDTRed Flag WarningLKNElko10 hr
Jul 24, 11:57 AM PDTSpecial Weather StatementLKNLander48 min
Jul 24, 12:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 12:48 PM PDTSpecial Weather StatementLKNLander42 min
Jul 24, 12:51 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 1:45 PM PDTSpecial Weather StatementLKNLander45 min
Jul 24, 1:49 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 24, 1:55 PM PDTSevere Thunderstorm WarningLKNEureka54 min
Jul 24, 2:18 PM PDTSpecial Weather StatementLKN27 min
Jul 24, 2:30 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 24, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 24, 2:42 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Jul 24, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 24, 3:30 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 24, 3:48 PM PDTFlash Flood WarningLKNElko4 hr
Jul 24, 4:06 PM PDTSpecial Weather StatementLKN54 min
Jul 24, 4:13 PM PDTSpecial Weather StatementLKN32 min
Jul 24, 4:15 PM PDTSpecial Weather StatementLKN60 min
Jul 24, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 24, 4:52 PM PDTSpecial Weather StatementLKN38 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.